Syndromes Related to Intoxication
An accurate diagnosis is of fundamental importance in the assess-ment of a patients who may be intoxicated. A full history must be obtained in the awareness that progression to potentially fatal over-dose or withdrawal syndromes may occur. The focuse of physical examination should be the acute effects of intoxication (such as vital and neurologic signs) and chronic signs and symptoms asso-ciated with drug dependence (size of liver, evidence of venipunc-ture). Drug use within the previous 4–12 hours can be determined by analysis of blood and breath samples wheareas urinalysis is use-ful for assessing substance use within the preceding 24–72 hours. With the exception of alcohol testing, urine is generally the body fluid of choice for toxicologic analysis. Urine testing systems for drugs of abuse providing immediate results (e.g. dipsticks) are in-creasingly available and are handy for rapid office or clinic-based assessment. Saliva testing is also increasingly available.
The rate at which blood alcohol levels decline averages 15 mg/dL/hour. Overall, nonpharmacological management is preferred because it avoids the risk of interactions between drugs and alcohol. Lorazepam 1–2 mg orally may be effective in bel-ligerent patients who cannot be managed by supportive limit set-ting. If, despite these measures, the patient’s condition worsens over the next 1–2 hours, an intramuscular injection of haloperidol 5 mg can be safely given.
In patients with significant mental status changes or alterations in sensorium, clinicians should be alert to the possi-bility of other causes such head trauma or metabolic disturbance (e.g. thiamine deficiency). Further, intoxicated patients with a re-cent history of regular heavy use and likely physiologic depend-ence on alcohol, may be at risk for serious alcohol withdrawal (seizures or delirium) as the blood level clears, particularly if there is a past history of such complications. In that case, cli-nicians should consider starting tapering doses of a long-acting benzodiazepine (e.g. chlordiazepoxide) as acute intoxication be-gins to clear.
Suspected benzodiazepine overdosage can be reversed with the benzodiazepine antagonist flumazenil, which should be admin-istered intravenously, beginning with 0.2 mg slow push over 30 seconds, followed by increments of 0.3 mg or 0.5 mg if no response, with total dose not to exceed 3 mg to 5 mg. If no re-sponse is obtained at those total doses, then another cause stupor or coma should be considered.
As with alcohol, clinicians should be alert to other causes of mental status changes, and for patients with recent regular use and phsysiologic dependence on sedative-hypnotics, particularly short-acting agents (e.g. alprazolam, lorazepam), serious withdrawal can ensure, and prophylactic treatment with taper of a long-acting agent considered.
Severe opiate intoxication is a life-threatening condition because of the high likelihood of respiratory depression or arrest. Opiate overdose is a common cause of death, especially among teenag-ers and young adults, and is particularly likely among individu-als with low levels of tolerance, including inexperienced users, or patients who have recently detoxified or been abstinent for a period of time. Death from opiate overdose is an underappreci-ated risk, and just as one would assess risk of suicide in depressed patients, clinicians evaluating a patient presenting with opiate in-toxication should evaluate the risk of overdose, including level of tolerance and past history of overdose episodes.
The presence of miosis and respiratory depression at pres-entation is an indication for immediate treatment. An intrave-nous dose of the pure opiate antagonist naloxone HCl 0.4–0.8 mg usually reverses opiate-induced respiratory and CNS depression in 2 minutes. The dose may be repeated every 2–3 min if the pre-vious dose was not effective.
Cocaine and other stimulant use may be associated with serious physical consequences so the cardiac and neurologic status of patients with this type of intoxication must always be evaluated. A management plan for medical emergencies includ-ing arrhythmias, hypertension and seizures should be prepared.
The adverse behavioral and psychologic effects of stimu-lant intoxication should be treated in a quiet environment and in a straightforward and reassuring way. If drug treatment is indi-cated, lorazepam 2 mg is usually effective. Benzodiazepines are also preferable for treating psychosis because antipsychotic drugs may worsen cardiovascular complications such as tachycardia or neurologic effects such as seizures and hyperthermia. However, a high-potency antipsychotic such as haloperidol 5 mg may be used with caution if treatment with a benzodiazepine does not control behavioral escalation. The clearance of amphetamine may be in-creased by urinary acidification but this is not recommended in cases of cocaine intoxication.
The usual treatment option is the oral administration of 20 mg of diazepam; this should attenuate the LSD experience and alleviate any associated panic to a halt within 20 minutes and is consid-ered a superior treatment option than the once-common “talking down” method.
Phencyclidine undergoes entherohepatic recirculation and this is associated with inter-individual variability in the time over which symptoms resolve. As a result, symptoms may re-emerge after a period of apparent quiescence and patients with phencyclidine intoxication should therefore be observed for 12 hours before being discharged.
There is no specific antagonist for the effects of phencylid-ine and the aim of drug treatment for phencyclidine intoxication is to produce sedation or relieve psychosis. A benzodiazepine like lorazepam (orally or by intramuscular injection) may be adminis-tered for general sedation; if this does not control psychotic agi-tation, haloperidol is a reasonable choice of antipyschotic agent. Antipsychotics with anticholinergic properties may exacerbate the anticholinergic effects of phencyclidine and others may ad-ditively enhance phencyclidine-induced muscle rigidity and dys-tonias. Although urinary acidification has been suggested as a means to promote the clearance of phencyclidine, there is a risk that it may exacerbate incipient metabolic acidosis and increase the risk of renal failure secondary to rhabdomyolysis.